Jiyoon Park

A new study suggests that many drug overdose patients suffer from potentially-fatal brain swelling, a symptom that doctors typically do not look for when treating these patients.

A research collaboration among researchers at Yale, the University of Tennessee and the University of Cincinnati discovered that an opioid overdose may cause a potentially fatal combination of symptoms, including brain swelling and memory loss, when left untreated. The researchers named these symptoms Cerebellar Hippocampal and Basal Nuclei Transient Edema with Restricted diffusion Syndrome, or CHANTER Syndrome.

Assistant professor of neurology at the Yale School of Medicine Adam Jasne and his team analyzed brain MRIs of six patients who were brought to the emergency room in Cincinnati in an unconscious state after abusing substances including opiates, stimulants and alcohol.

“[Daniel Kanter], one of the neurocritical care attendings at Cincinnati noticed that one of the patients came in with severe swelling — the swelling was picked up on an earlier head CT. The main focus was the patient’s severe swelling in the back of the brain, and we wanted to understand what was causing that,” Jasne said.

All six patients’ brain scans revealed acute swelling in the cerebellum, the part of the brain that regulates motor movements, as well as swelling in the hippocampus. The swelling of the cerebellum progressively worsened during the first six days after initial evaluation for all six patients. According to the study, early detection and treatment were critical to the successful outcomes of CHANTER syndrome patients.

The swelling of the hippocampus, which is responsible for memory formation, provided a plausible explanation for why many patients with a history of opioid abuse experience amnesia, particularly short-term memory loss of recent events.

The brain MRIs also revealed restricted diffusion, or the inability of water to diffuse freely throughout the brain. This accumulation of spinal fluid in brain spaces, known as hydrocephalus, causes brain swelling, which can cause pain and physiological defects as a result of increased pressure inside the skull. To alleviate this intracranial pressure, all patients received osmotic therapy to reduce osmotic pressures within the skull.

Three patients underwent a more aggressive course of treatment to relieve intracranial pressure. The flow of spinal fluid into the cerebellum was diverted using an external ventricular drain, which is a common neurosurgical tool for removing fluid from the brain. Then, a decompressive craniectomy, a procedure in which part of the skull is removed to allow the swelling brain to expand without being “squeezed,” was performed.

These aggressive procedures enabled most patients to recover enough to be discharged from the hospital. Considering the life-threatening nature of the injuries suffered by the patients, these outcomes can be considered moderately favorable, Jasne explained.

He added that although brain swelling is not the leading cause of drug-related fatalities, it is possible that many overdose patients may be suffering from CHANTER Syndrome or other forms of brain injury.

“Opiates decrease respiratory drive. The patients are often not breathing when they are brought in, so that’s the most probable cause of fatalities,” Jasne said. “However, if we could get in touch with the medical overdose office and be authorized to perform autopsies to verify the nature of the injuries of overdose patients, that could provide more insight into the frequency of edema or CHANTER Syndrome in overdose-related fatalities.”

In addition to calling attention to the importance of screening drug overdose patients for brain swelling, the study designated a new clinical diagnosis — CHANTER Syndrome — that distinguishes the symptoms of these six patients from other clinically recognized syndromes.

Previously, patients who had cerebellar edema following drug use were diagnosed with other clinically defined conditions such as ischemic stroke or heroin-associated spongiform leukoencephalopathy. But this study posed that the changes in the brain in drug overdose patients are distinct from symptoms of other clinically recognized syndromes.

Defining these neural deficits as CHANTER syndrome thus provides an important distinction from known clinical diagnoses, according to the paper.

“We are still trying to look into the precise details of the pathophysiology of CHANTER Syndrome,” said Jasne.

He discussed two major possibilities for how CHANTER syndrome develops. The first is direct toxidrome — a direct physiological response to a specific substance like fentanyl — a synthetic opioid. However, since the six patients in this paper were using different substances, according to Jasne, the more likely pathophysiological mechanism was through injury to the brain due to insufficient oxygen, known as hypoxic injury. Hypoxic injury is becoming increasingly common among younger patients abusing opioids, according to Jasne.

Effective diagnosis of neural deficits in drug overdose patients may drastically reduce drug-related fatalities, which have risen steadily in the past two decades. Medical professionals such as Gail D’Onofrio, chair of emergency medicine at Yale School of Medicine, agreed that drug-related fatalities and injuries in the United States are “an urgent public health problem.”

“The opioid crisis is a national epidemic that is devastating families. Rates of death are growing at an exponential rate and we are hoping to create different types of solutions to tackle this crisis,” said David Rosenthal, professor of general internal medicine at the School of Medicine.

According to the Centers for Disease Control and Prevention, the rate of drug-poisoning deaths involving heroin and other opioid drugs quadrupled between 2000 and 2013.

Viola Lee | kyounga.lee@yale.edu